New Mexico, 2013Damaging Wind in New Mexico, June 13, 2013
June 13, 2013 · NWS ABQ · 1 event in 1 county or zone
An area of virga showers and dry thunderstorms over the Sangre de Cristo Mountains produced strong winds at the Taos Municipal Airport. A peak wind gust of 78mph was recorded.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of virga showers and dry thunderstorms over the Sangre de Cristo Mountains produced strong winds at the Taos Municipal Airport. A peak wind gust of 78mph was recorded. No reports of damage were received however one large plane was spun around.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 13, 11:09 AM MST, 1 hour 53 minutes earlier.
Area forecast discussion, Jun 13, 11:09 AM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1209 PM MDT THU JUN 13 2013
.AVIATION...
18Z TAF CYCLE
MAINLY ISOLD TS TODAY WILL TRACK TO THE N OR NE. THIS WILL MAKE
KSAF FAVORED FOR TS ON STATION. DRIER AIR W OF THE CONTDVD WILL
SPACE STORMS MORE SPARSELY WITH LOWER PROBABILITIES OF TS AT KGUP
AND KFMN. A MIX OF WET AND DRY MICROBURSTS WILL BE POSSIBLE ALONG
THE CENTRAL MT CHAIN TODAY...WITH PREDOMINANTLY DRY MICROBURSTS
FARTHER W. ERRATIC WIND GUSTS COULD REACH 45 KT NEAR STORMS...AND
BLOWING DUST COULD DROP VISIBILITY LOCALLY BELOW A MILE FOR BRIEF
PERIODS. MOST TS WILL BE FINISHED BY MIDNIGHT TONIGHT. RISING
HUMIDITIES TONIGHT INTO FRIDAY...AND AN EASTERLY WAVE TRAVELING
NORTHWARD INTO EASTERN PARTS OF THE STATE...WILL CAUSE TS TO
BECOME MORE WIDESPREAD FRIDAY WITH SCT TO ISOLD CELLS FAVORING
LOCATIONS E OF THE CONTDVD DURING THE AFTN AND EVENING.
44
&&
.PREV DISCUSSION...337 AM MDT THU JUN 13 2013...
CURRENTLY...LAST OF THE LINGERING CONVECTION EXITING NORTHWARD
INTO EASTERN COLORADO...WITH A FEW SPARKS CONTINUING OVER THE
SOUTHEAST END OF THE STATE. ALL ARE IN ROUGH CIRCULATION ABOUT
RIDGE CORE SITTING OVER NORTH TEXAS AND WESTERN OKLAHOMA. SURFACE
CHARTS SHOWING BROAD MISSHAPEN THERMAL LOW DRAPED ALONG THE MEXICO
BORDER...WITH WEAK CIRCULATION CENTER OVER NORTHERN CHIHUAHUA
SOUTH OF EL PASO...AND WEAK SURFACE TROUGH EXTENDING NORTH AND
EAST TOWARD CLOVIS AND ACROSS THE TEXAS AND OKLAHOMA PANHANDLES
INTO WESTERN KANSAS. UPSTREAM...CLOSED LOW ANCHORED OVER THE
PACIFIC NORTHWEST CIRCULATING SHORTWAVE AGAINST THE CALIFORNIA
COAST...AND THIS FEATURE WILL PROVIDE A CONVECTIVE UP TICK FOR NEW
MEXICO FOR THE LAST OF THE WORK WEEK.
MODELS...IN REASONABLY GOOD AGREEMENT IN A WEAKLY FORCED PATTERN
THROUGH THE WEEKEND AND THE FOLLOWING WORK WEEK. PLAUSIBLE AND
ACCEPTED CONSENSUS SHIFTS RIDGE CORE OUT OF NORTH TEXAS AND INTO
EASTERN OKLAHOMA TODAY...AND ON INTO THE RED RIVER VALLEY OF
NORTHERN LOUISIANA BY FRIDAY. ACTION WILL OPEN THE DOOR FOR WEST
COAST TROUGH TO SLIDE EASTWARD INTO THE FOUR CORNERS BY LATE
TONIGHT...AND THIS WILL ENERGIZE COMPANION CLOSED LOW SITTING OVER
THE WEST TEXAS BIG BEND COUNTRY HEADING INTO FRIDAY. THESE
FEATURES WILL ALL MAKE SLOW DRIFT NORTH AND EAST ACROSS NEW MEXICO
TO END THE WORK WEEK. SLOW RIDGE BUILDING NORTHWARD OVER NEW
MEXICO FOR THE WEEKEND...AND THE RIDGE AXIS WILL GRADUALLY SHIFT
EASTWARD INTO TEXAS ON TUESDAY. UPSTREAM...NEXT PACIFIC CLOSED LOW
WILL WIND UP OVER THE PACIFIC NORTHWEST AND WEST TO SOUTHWEST
CIRCULATION WILL START WORKING INTO NORTHERN AND WESTERN NEW
MEXICO BY WEDNESDAY MORNING. RIDGE CORE BUILDING OVER THE HEART OF
TEXAS BY LATE WEDNESDAY AS WEST COAST TROUGH SLIDES EASTWARD WILL
STRENGTHEN SOUTHWEST FLOW ALOFT OVER NEW MEXICO AS THE WORK WEEK
WINDS UP. PEEKING INTO THE FOLLOWING WEEKEND...TROUGH LIFTING OUT
WILL EASE FLOW ALOFT OVER THE STATE...AS RIDGE CORE BUILDS OVER
EAST TEXAS AND EXPANDS WESTWARD ACROSS NORTHERN MEXICO TO THE
TROPICAL EAST PACIFIC.
FOR TODAY...RIDGE CORE STARTING SLOW EASTWARD DRIFT OUT OF THE
TEXAS PANHANDLE AND INTO CENTRAL OKLAHOMA AND ON TO POINTS EAST BY
LATE TONIGHT. SOUTHWEST FLOW IN CIRCULATION ABOUT WEST COAST
TROUGH WILL START TO IMPINGE ON WESTERN NEW MEXICO BY THIS
AFTERNOON...AS LOW LEVEL WINDS BACK TO SOUTHEASTERLY IN RESPONSE
TO DEEPENING SURFACE LOW OVER THE SOUTHEAST BOOT HEEL COUNTRY.
UP SLOPE FLOW AGAINST THE CENTRAL MOUNTAINS AND THE CONTINENTAL
DIVIDE WILL BE GOOD FOR SOME SUMMIT AND UPPER SLOPE THUNDERSTORMS
THIS AFTERNOON. MOST WILL STILL RUN DRY...BUT PRECIPITABLE WATERS
SHOWING SOME INCREASES...AND SHOULD TOP A HALF INCH STATEWIDE BY
LATE THIS AFTERNOON. SPOTS SOUTH AND EAST WILL PUSH TOWARD 0.75
INCHES BY THIS EVENING AS SOUTHEAST LOW LEVEL FLOW TAPS HIGHER
MOISTURE OVER TEXAS AND MOVES IT INTO NEW MEXICO. ADDITIONAL CLOUD
COVER WILL HELP TAKE A LITTLE BIT OF THE EDGE OFF THE MAXIMUM
TEMPERATURES FOR TODAY...WITH MOST SPOTS REMAINING BELOW THE
CENTURY MARK ALTHOUGH NOT BY MUCH. NEAR RECORD TEMPERATURES REMAIN
IN THE CARDS...ESPECIALLY OVER THE NORTHEAST...THE RIO GRANDE
VALLEY...AND OVER THE NORTHWEST PLATEAU AND HIGH COUNTRY NEAR THE
ARIZONA BORDER. GUSTY WINDS DEVELOPING OVER THE NORTHEAST PLAINS
WILL MEET UP WITH LOW HUMIDITIES TO PRODUCE RED FLAG CONDITIONS
THIS AFTERNOON...WITH HUMIDITIES RECOVERING INTO THE EVENING AS
WIND SPEEDS CALM DOWN.
FOR FRIDAY...MOISTURE PLUME WORKING NORTH AND WEST WITH
ACCOMPANYING TEXAS BIG BEND SHORTWAVE INTO THE EASTERN HALF OF NEW
MEXICO THROUGH THE DAY...PUSHING PRECIPITABLE WATERS UP OVER AN INCH
FOR THE SOUTHEAST HALF OF THE STATE...AND NEAR 0.75 INCH OVER THE
NORTHWEST. WEAK LOW LEVEL FLOW WILL REMAIN
SOUTHEASTERLY...INITIATING STORMS ONCE AGAIN OVER THE CENTRAL
MOUNTAINS AND ADJACENT TO THE RIO GRANDE VALLEY...AND MORE BROADLY
OVER THE FORECAST AREA GENERALLY SOUTH OF INTERSTATE 40. WITH MORE
MOISTURE TO WORK WITH...BEST CHANCES FOR WETTING RAINS WILL BE
ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN...AND OVER LINCOLN
AND SOUTHERN CHAVES COUNTIES CLOSER TO THE MOISTURE SOURCE. WITH
WEAK LOW LEVEL FLOW...STORMS WILL GENERALLY BE OROGRAPHICALLY
FORCED...AND NOT MUCH KINEMATICS IN PLAY TO GET STORMS TO GROW
TALL AND BECOME STRONG ON ANY MORE THAN A LOCALIZED BASIS. LIFTED
INDICES WILL DEPRESS TO 4 BELOW C...WITH BEST MU CAPE SETTING UP
OVER THE EASTERN THIRD OF THE STATE AND RUNNING ABOUT 1400 J PER
KG TO PROVIDE SOME AFTERNOON BUOYANCY. FALLING HEIGHTS...CLOUD
COVER...AND SOME COOLER AIR MOVING IN OVER THE SOUTH AND EAST WILL
BRING DAYTIME TEMPERATURES TO WITHIN A FEW DEGREES OF NORMAL TO
END THE RECENT ROUND OF RECORD HIGHS.
FOR SATURDAY...RIDGE BUILDING OUT OF NORTHERN MEXICO WILL PUT NEW
MEXICO INTO A RECYCLE MODE WITH ANY MOISTURE LEFT OVER FROM
FRIDAY...AND DAYTIME HIGH TEMPERATURES WITHIN A HANDFUL OF DEGREES
OF MID JUNE NORMALS. BEST RECYCLE CHANCES WILL BE MOSTLY CENTRAL
AND EAST...WITH BEST WETTING RAIN CHANCES OVER THE SANGRE DE
CRISTO SUMMITS...AND OVER THE SACRAMENTOS AND GUADALUPES OF
LINCOLN COUNTY. MUCH DRIER STORMS ELSEWHERE OVER THE CENTRAL AND
EAST.
FOR SUNDAY...RIDGE DRIFTING SLOWLY EASTWARD...WITH MIDDAY AXIS
LYING FROM WEST TEXAS NORTHWARD TO ROUGHLY TAOS AND ON INTO
COLORADO. CONVECTIVE RECYCLING CONTINUING IN A MUCH REDUCED FORM
WITH SUMMITS AND SLOPES OF THE CENTRAL AND WESTERN HIGH COUNTRY
FAVORED. HIGH PRECIPITABLE WATER VALUES TOPPING 0.75 INCH WILL BE
CONFINED TO THE EAST AND SOUTH...WITH VALUES CLOSER TO A HALF INCH
SHOWING UP OVER THE CENTRAL AND WEST KEEPING ANY DEVELOPING STORMS
ON THE DRY SIDE. A FEW DEGREES WARMER...WITH TEMPERATURES RUNNING
3 TO 8 DEGREES ABOVE NORMAL IN THE WEST...AND 5 TO 10 DEGREES
ABOVE NORMAL IN THE EAST. WINDS WILL BE GENERALLY WESTERLY AND
LIGHT...WITH WINDS BACKING TO SOUTHEAST NEAR THE TEXAS BORDER IN
RESPONSE TO SURFACE LOW DEEPENING OVER THE NORTHERN TEXAS
PANHANDLE.
OUTLOOK...MONDAY THROUGH WEDNESDAY...STEADY TEMPERATURE TRENDS
A LITTLE WARMER THAN MID JUNE NORMALS THROUGH THE FIRST OF THE
WORK WEEK WITH SPOTTY THUNDERSTORM COVERAGE MOSTLY CENTRAL AND
EAST THROUGH THE PERIOD. SURFACE LOW DEEPENING NEAR EL PASO MONDAY
NIGHT WILL SHIFT EASTERN PLAINS WINDS TO EASTERLY...AND THIS WILL
PROVIDE SOME UP SLOPE HELP AND DRY LINE ENHANCEMENT FOR STORM
DEVELOPMENT AGAINST THE CENTRAL MOUNTAIN CHAIN TUESDAY AND TUESDAY
NIGHT. INCREASING SOUTHWEST FLOW ALOFT WITH DOME OF HIGH PRESSURE
BUILDING OVER NEW MEXICO WEDNESDAY WILL REDUCE THUNDERSTORM
COVERAGE TO THE CENTRAL MOUNTAIN SUMMITS AND SLOPES.
SHY
.FIRE WEATHER...
SW TO NE ORIENTED HIGH PRES RIDGE ALOFT OVER NM TO WEAKEN A LITTLE
AND AND SHIFT EAST INTO FRIDAY. MEANWHILE...MOISTURE INCREASING
SOMEWHAT AHEAD OF AN INVERTED MID AND UPPER LVL TROUGH WILL INCREASE
THE NUMBER OF SHOWERS AND THUNDERSTORMS ACROSS MAINLY THE WEST HALF
OF NM TODAY. BUT SADLY MORE OF THESE SHOULD BE DRY RATHER THAN WET.
ANY ACTIVITY IN VCNTY OF CENTRAL MT CHAIN SHOULD BE MORE WET THAN
DRY. OVERALL EFFECT OF THIS WILL BE SOME INCREASED POTENTIAL FOR NEW
FIRE STARTS...MAINLY HIGHER TERRAIN. THE DISTURBANCE TO OUR SOUTH
CURRENTLY WILL SLOWLY DRIFT NORTHWARD INITIALLY BEFORE FOLLOWING A
MORE NELY PATH BY END OF WEEK. ADDITIONAL MOISTURE INJECTED INTO THE
STATE BY FRI SHOULD ENSURE MORE WET THAN DRY STORMS AS THE MAX
CONVECTION AXIS SHIFTS CLOSER TO THE CENTRAL MTN CHAIN. ESPECIALLY
BY FRI THIS MOISTURE AND ASSOCIATED INCREASE IN CLOUDS WILL FORCE
AFTN TEMPS TO BACK OFF SEVERAL DEGREES MOST AREAS...THOUGH WEST OF
THE DIVIDE THE TEMP REDUCTION WILL BE MORE MODEST.
OTHER ISSUE OF SIGNIFICANT CONCERN TODAY WILL BE INCREASING SOUTH TO
SOUTHWEST WINDS ACROSS ROUGHLY THE NORTHEAST QUARTER. DEW POINTS
WILL INCREASE A BIT HERE TOO...BUT WITH THE HOT AFTN TEMPS...STILL
EXPECTING SOME SPOTS DROPPING TO BETWEEN 13 AND 15 PERCENT MIN RH.
THE DURATION AND AREAL COVERAGE OF RED FLAG CONDITIONS APPEARS
MARGINAL TO CONTINUE THE WARNING...BUT AT THE VERY LEAST CONDITIONS
WILL BE CLOSE ENOUGH FOR 2 TO 4 HOURS THAT IT WAS FELT CONTINUANCE
OF THE WARNING WOULD BE THE WISEST MOVE.
HUMIDITY RECOVERY TONIGHT SIGNIFICANTLY BETTER MOST OF EAST THREE
QUARTERS OF NM THAN PAST TWO NIGHTS BUT STILL FAIR TO POOR FOR FAR
WEST CENTRAL AND NW AREAS...WEST OF DIVIDE. FOR MAJORITY OF THE NEXT
8 PERIODS DEW POINTS WERE NUDGED UPWARD CENTRAL AND WESTERN AREAS.
FRI AFTN AND EVE SHOULD BE OVERALL THE MOST THUNDERSTORM ACTIVE OF
THE NEXT SEVERAL DAYS. THE UPPER HIGH WILL RESTRENGTHEN OVER THE
AREA AND THE AIR MASS DRIER AS THE WEEKEND PROGRESSES. THIS SHOULD
ALLOW WARMER THAN AVERAGE DAYTIME TEMPERATURES TO RETURN ALONG WITH
LOWER HUMIDITIES ESPECIALLY CENTRAL AND WEST.
43
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ104.
&&
Hazardous weather outlook, Jun 13, 4:17 AM MST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
517 AM MDT THU JUN 13 2013
NMZ501>540-141200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
517 AM MDT THU JUN 13 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
A RED FLAG WARNING IS IN EFFECT FROM 2 PM TO 8 PM MDT FOR THE
NORTHEAST PLAINS WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
THUNDERSTORMS DEVELOPING BY EARLY FRIDAY AFTERNOON MAY PRODUCE
GUSTY WINDS...SOME HAIL...AND LOCAL DOWNPOURS. EXPECT GREATEST
THUNDERSTORM COVERAGE OVER THE SUMMITS AND EAST SLOPES OF THE
CENTRAL MOUNTAIN CHAIN AND THE SANGRE DE CRISTO RANGE...AND AREAS
SOUTH OF INTERSTATE 40.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
CONTACT YOUR LOCAL LAW ENFORCEMENT AT 9 1 1 AND THE NATIONAL
WEATHER SERVICE AT 1.888.386.7637 TO REPORT WILDFIRE OUTBREAKS.
SHY
Thunderstorm Wind, Taos
- When
- June 13, 1:02 PM MST to 1:08 PM MST
- Where
- Taos County, (Skx)taos Muni Airport
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.460, -105.670
Strong wind spun a 9000 pound Aero Commander 690 twin engine turbo prop about 120 degrees. Aircraft undamaged.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, June 13, 20132 deaths · $1.7 million · 1.5 in hail · 11 events
- Damaging Winds and Lightning Strike in North Carolina, June 13, 20131 death · 4 injured · $8.1 million · 65 kt wind · 39 events
- Hail and Damaging Winds in Virginia, June 13, 20131 death · $728,000 · 1.75 in hail · 58 events
- Tornadoes and Hail in Georgia, June 13, 20132 injured · $731,000 · EF1 · 34 events
- Tornado and Hail in North Carolina, June 13, 20133 injured · $450,000 · EF1 · 36 events
- Hail and Damaging Winds in Virginia, June 13, 2013$873,000 · 1.75 in hail · 40 events
- Tornadoes and Flash Flooding in Tennessee, June 13, 2013$296,000 · EF1 · 31 events
- Tornadoes and Hail in Virginia, June 13, 2013$90,000 · EF0 · 46 events
- Tornadoes and Hail in Maryland, June 13, 2013$57,000 · EF0 · 42 events
- Damaging Winds in Ohio, June 13, 2013$271,000 · 55 kt wind · 9 events
- Flooding and Damaging Winds in Pennsylvania, June 13, 2013$78,000 · 50 kt wind · 32 events
- Tornado in Oregon, June 13, 2013$100,000 · EF1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446287.